Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Vyvanse and Depakote/Trileptal
avatar
An_248631 posted:
My son has ADHD. For 2.5 years we have tried various medication from Tenex to Adderall to Wellbutrin and all in between. Most stimulants make him angry and irritable but Vyvanse seems to work the best. Helps him focus and keeps the impulse control in check so he does well at school.

Since he's been on two medications for five months it's hard for me to know anymore what is creating the mania but something is...either vyvanse or the depakote (he was on that for 4 months and on trileptal for two weeks). For those who have been on depakote, vyvanse or trileptal before can you help me figure this out?

So he's usually manic in the mornings, evenings and on the weekends (when he's off vyvanse). This manicness got way worse when it was recommended we give him the depakote in the morning instead of at night. Even the vyvanse's calming effect didn't keep it away, at that point we decided to take him off depakote since it was either not helping enough (and they didn't want to increase it anymore) or was causing some of these issues (extreme talkativeness for three hours straight, racing thoughts, extreme silliness, no interest in rules, laughing at consequences, etc.). The recommendation was to go straight to trileptal so we did. But in a way things got worse.

He's not on vyvanse on the weekends and the weekend on trileptal was horrific. It was like he was crawling out of his skin, the only assumption could be it was the trileptal or withdrawal from depakote.
After two weeks of that we stopped the trileptal.

For now he's doing OK on vyvanse but he still has some anger, mood swings, extreme hyperness in the evenings. I'm not sure I would categorize it as mania or as just a really bad comedown from vyvvanse. I'm not sure if that's enough to try another depakote/trileptal like drug. The longer he's been off trileptal the better the mornings are. School hours are perfect.

One good thing I will say for the depakote is it helped his anxiety tremendously. Also, helped his appetite which vyvanse hurts a lot.

Thoughts?
Reply
 
avatar
Patricia Quinn, MD responded:
Dear An_248631

To summarize, your email seems to indicate that your son's behaviors are better while his Vyvanse is effective and worsen when he is off. His behaviors also worsen when he is on either or both of the other medications. Given this may I suggest that you discuss two things with your son's prescribing physician.

First, you use the word "mania." I would ask him or her to define that for you and and answer if he thinks your son is bipolar. Could these behaviors just be increased hyperactivity?The answer to these questions are important for treatment decisions. Second, it sounds like the Vyvanse is working but that he needs something else. His medication coverage should be continued into the evening and on weekends. In addition, he may need to add a non-stimulant to the stimulant to increase effectiveness. Ask if Intuniv would help. Intuniv is a non-stimulant ADHD medicine. For some children, adding once-daily nonstimulant Intuniv to their stimulant has been shown to provide more ADHD symptom improvement. It may also improve anxiety.

In one 9-week study, 455 children were included who were on a stable stimulant dose for at least 4 weeks and had some improvement but still had ADHD symptoms. These children then took either Intuniv or a sugar pill with their stimulant. Doctors saw about 30% improvement in ADHD symptoms when Intuniv was added to a stimulant compared with a sugar pill added to a stimulant.

I'm glad that schoolis going well (on Vyvanse alone) but your son also needs to have his symptoms under sontrol at these other times as well. If you don't get the answers you are looking for, please find another expert in your area and ask for a second opinion.

Pat Quinn, MD
 
avatar
myadhdson replied to Patricia Quinn, MD's response:
He was on tenex (I guess that is Intuniv) for a year and it eventually made him have extreme leg cramps as well as drowsiness even on the lowest dose. Also, he was depressed and extremely anxious on it.

Now that we've had him on just vyvanse for a week, things get slowly better each day. At first in the evenings he was very wound up (not manic like he was before on depakote or trilaptal), overly silly, etc. But now the evenings are getting better the longer he's off the other drug.
Of course it could also be because we give him a medication break from vyvanse on the weekends and perhaps we should just have him on it all 7 days?

School is going very, very well on just vyvanse. The best it's been through kindergarten and the first semester of 1st grade.
It's the evenings and weekends that we're still trying to figure out.

I will say that vyvanse makes him anxious and I think he is already an anxious kid, so perhaps he needs to be on something very light for that. He doesn't eat well on vyvanse and I think if he ate more that perhaps the comedown would be better but not sure how to help that.
 
avatar
Patricia Quinn, MD replied to myadhdson's response:
So glad things are getting better for your son! Sounds like the Vyvanse alone is the way to go!

Pat Quinn, MD
 
avatar
KimberlyMM replied to Patricia Quinn, MD's response:
My son is on concerta, and has been for years now. Before concerta we had tried several other medications including antidepressants. I am in a similar situation, but different. My son is now 17.5 years old. And, if you think it is hard dealing with a 7 year old, 17 is worse. He is to the point where is is very violent. He is extremely argumentative. I can no longer even have a normal conversation with him. It hurts me every day. He is very abusive to me mentally. And, God forbid I tell him no! He has been violent many times, going back to when he was very young. He has always broken things. I know by now nothing is sacred from being broken. If he knows I like it, the object becomes more of a target. We were told when he was little to restrain him. At that point our main objective was to keep him from hurting anyone or himself. I also had hoped that restraining him would teach him that he he could not act that way. Sometimes I blame myself. I feel as if I am a failure as a mother. Lately my husband and I have had to call 911, due to the violence. It has been horrible! I am so afraid that something horrible is going to happen, when this is going on! This last time, he kicked him dad in the head really hard, and punched him repeatedly leaving multiple bruises. His dad only tried restraining him. He has went overnight to juvenile hall twice.Both times they have dismissed the charges. I am glad that he did not get charges. Really, who wants their child to have that label, or that kind of life. But, I am living in fear. I never know what will set him off next. I am trying to get him help through therapist, psychiatrists, and blood work to determine if this may also be something chemical as well. I am not really comfortable talking with anyone about this. I am depressed, discouraged, and stressed to say the least. I would do anything to help my son. I love him so much, and only want a good life for him. I am looking for advice as well. He does have moments of being what i consider "normal". He can be a very good person. He at times has a heart of gold. He will at times go out of his way to do nice things for others. All of this confuses me. If you figure anything out, please let me know.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

Think really hard about medicating children
As a 22 year old with ADHD the best thing my parents ever did for me was not medicate me. I realized the tests I took at the age of 7 and ... More
Was this Helpful?
3 of 10 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.